Some studies have indicated that the pill can decrease the frequency of some women's sexual thoughts, make becoming aroused more difficult, or decrease lubrication, making sex painful.
Now a controversial new study suggests that the pill not only suppresses desire, but can also do so for months after a woman stops taking it, by raising levels of a certain protein. "When they stopped taking the pill, we fully expected their sexual function to recover," said Dr. Goldstein, a urologist in Boston. "But we weren't seeing that." Dr. Bancroft's research indicates that at least one user of oral contraceptives in four has sexual side effects. The effects on sexual function may stem from the effects of the pill on testosterone, which is thought to help drive women's sexual desire. Oral contraceptives block testosterone production in the ovaries and increase the production in the liver of sex hormone binding globulin, a protein that attaches to much of the free testosterone in the blood, rendering it inactive.